This page is for referring vets. If you are a pet owner please click here.

Case report: Idiopathic granulomatous lymphadenitis causing hypercalcaemia in an Irish Setter

An eighteen month old male entire Irish Setter was referred with a history of weight loss and inappetence for several months. A tachycardia and irregular heart beat had been noted. Previous investigations by the referring vet included haematology and biochemistry, TLI and abdominal radiography which were all unremarkable. An ECG had demonstrated some supraventricular premature complexes. Recently, the dog had deteriorated and become very lethargic.

On physical examination at Downs Referrals, the dog was found to be extremely thin. The submandibular, pre-scapular and popliteal lymph nodes were all moderately enlarged. Cardiac auscultation revealed a tachydysrhythmia, with the heart being intermittently irregularly irregular. Electrocardiography failed to demonstrate the arrhythmia however, since every time the ECG leads were clipped on, the arrhythmia disappeared!

Repeat biochemistry revealed an elevated ALKP, elevated ALT, mildly elevated phosphate, 2.19 mmol/l (0.92-2.13) and markedly elevated total calcium, 3.80 mmol/l (2.15-2.95). On the basis of enlarged lymph nodes and hypercalcaemia, a tentative diagnosis of multicentric lymphoma was made. An excisional lymph node biopsy was sent for histopathology. While awaiting results, treatment was instituted to alleviate the hypercalcaemia, since the high calciumxphosphate product put this dog at high risk of nephrocalcinosis and acute renal failure. Aggressive fluid therapy with normal saline, and diuresis with intravenous frusemide failed to significantly reduce these levels. Salmon calcitonin was administered, which did help reduce calcium levels to 3.2 mmol/l, but caused the dog to vomit.

Unexpectedly, the pathological diagnosis for the enlarged lymph nodes was granulomatous lymphadenitis. Special staining for fungal elements and for Mycobacteria failed to reveal a cause for this inflammation. Fine needle aspirates of three other lymph nodes were examined, with similar findings. A Tru-Cut biopsy of a lymph node was submitted for Mycobacterial culture, which eventually came back negative. Toxoplasma and Neospora serology were also negative. A PCR for Bartonella was negative.

A search for the cause of the hypercalcaemia was instituted. No anal sac mass could be detected. Thoracic radiography and abdominal ultrasonography failed to reveal any masses. An assay for parathyroid hormone was low and one for parathyroid hormone related protein (the hormone produced by tumours which causes hypercalcaemia of malignancy) was normal.

A diagnosis was therefore made of hypercalcaemia caused by idiopathic granulomatous lymphadenitis. Prednisolone therapy (1mg/kg BID) was instituted. Triple therapy for Mycobacteria (rifampicin, clarithromycin and enrofloxacin) was also given pending the results of culture. The dog immediately started eating again, lymph node size decreased and blood calcium levels fell to normal within a few days. His heart rhythm and rate returned to normal, and he was discharged.

Approximately 5 days post-discharge, he presented again with sudden onset lethargy and anorexia. On examination he had marked tachydysrythmia with frequent pulse deficits. Electrocardiography revealed a supraventricular dysrhythmia , with P waves mainly absent, but present often enough to rule out atrial fibrillation. Repeat biochemistry at this stage revealed normal calcium, phosphate and electrolytes. Atenolol was given, and after 48 hours electrocardiography was normal. Echocardiography at this point showed normal ventricle sizes, but dilated atria. It is likely the atria were enlarged because of the action of the atenolol in slowing the heart. Although the cause of the arrhythmia was not known, it may be that the dog had a congenital abnormal conduction pathway (a bypass tract) which had been tripped by the hypercalcaemia, and which had been tripped back by the atenolol. After two weeks, the atenolol was discontinued, and the heart remained in a normal rhythm. Prednisolone therapy was tailed off, and 6 weeks after instituting the steroids, the dog’s weight had increased from 17 to 25 kg.

Granulomatous inflammation has been reported to cause hypercalcaemia. The mechanism is thought to involve macrophage-mediated activation of Vitamin D. Reports of this in the veterinary literature are sparse, although there has been a report of hypercalcaemia associated with granulomatous inflammation caused by Mycobacteria in a cat.